September-October '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Finding Treatments to Live with Both P and MS
from Andrew S.

Hi Ed:  I have been perusing your website off and on for a few years now. It is the one true place where I can go to when my P is getting the best of me. I e-mailed you once just before I started Raptiva in 2005. At that time I said I would give you my full story later. Well later has come.

I am 37 years old and have been suffering from P since I was 21. It started with a few patches in my scalp ... now I have P head to toe. None of my lesions are more than the size of a tennis ball, but they are everywhere: feet, legs, hands, ears, groin, trunk ... you get the point. I am very self-conscious about it. I hate the stares when I am at the office and go to shake someone's hand. I gave up wearing shorts and sandals a while ago. My wife, god bless her, is the only family member who really understands. My parents say “you shouldn't worry about what other's think and say,” and “no one is looking at you anyway.” But then they will make “innocent” comments like “what are those spots on your hands?” or “why do your nails and fingertips look so bad? You should stop biting them.” I try to educate them, but it seems to do no good — it just doesn't sink in. I wish there were some way to shock them. I don't want their pity — rather I just want them to have a taste of my reality.

Anyway, enough on the psychological impact of P.

While topicals do give me some level of relief, it is neither feasible nor recommended to coat myself with strong steroids every day. I tried Raptiva, which didn't work. Then I took cyclosporine, which worked great — but only for 2 months. Then I rebounded hard. Next I tried Amevive, which also didn't work out. I also tried methotrexate, but that didn't have any significant impact either. I was left using an assortment of topicals. Dovonex works well in my skin folds, but no where else.

To make things even more complex, I also have multiple sclerosis. I started treating my MS with Interferon — which may or may not have helped my MS, but has certainly managed to exacerbate my P. On top of that, the primary treatment to quell MS exacerbations (which I have been experiencing about once per year) has been a 5-day course of steroids (methylprednisolone) delivered intravenously. While this does clear up my P for a few weeks, it always comes back with a vengeance. Unfortunately, I am not able to use any of the other P biologics due to the fact that they are all TNF blockers — which is a big no-no for people with demylenating diseases like MS (as stated in the prescribing info for drugs like Enbrel, Humira and Remicade).

I have tried light therapy once before, but got burnt pretty bad, which turned me off to that mode of therapy. In retrospect, I often think that the derm who administered it didn't set the appropriate exposure levels. I am going to give UV therapy another try, as my P responds well when I am in the sun (which means the P on my arms responds well, as those are the only spots to see the light of day!)

I've had 2 nasty MS exacerbations so far this year — the most debilitating ones I have experienced thus far — not a good sign as far as MS goes. The only “silver lining” in that is that I was put on 5-day courses of IV Steroids both times, which cleared up my P quickly. For some reason I didn't rebound as much, although I don't know why. Perhaps Amevive got a jump start by the IV steroids — but it was 6 months after my last dose.

With the apparent progression of my MS, my neuro and I weren't seeing eye to eye, so I switched doctors (as I have done numerous times with my derms). My new neuro and I decided to change my MS therapy, to a new monoclonal antibody called Tysabri. With the exception of a few nasty side effects (which I have luckily managed to avoid), it was my hope as well as that of my Neurologist and Dermatologist that somehow, it would also help with my P.

I have had 3 infusions thus far, and my P has been better over the past few months — not great, but better. But even the slightest improvement feels like a big step in the right direction. But between my MS and my P meds, I've had so many different drugs coursing through my veins over the past few years that it would be difficult to say exactly what has led to the slight improvement in my P — plus it could be the natural cyclical pattern of the disease. In addition to the aforementioned steroids and biologics, I have also started to use Clobex spray, but only sparingly (3 consecutive days every 2 weeks.) Clobex, more than anything, seems to have had the best and most measurable impact.

But with every upside there seems to be a downside. Over the past 3 months vision in my right eye has not been great. I have a slight scotoma, or a blind spot, in the center of my vision in my right eye. This came on before I started my new MS medicine, so my neuro doesn't think there is a connection. Both Neuro-Ophthalmologists I saw say that my problem is too subtle to treat with medications (ie, steroids), and I should do my best to ignore it and maybe it will go away. Not what I want to hear from a doctor. Anyway, the second Neuro-Ophthalmologist I saw wondered aloud if either Raptiva or Amevive could have caused this, as there have been some reports of unexpected side effects. Have you heard of any vision problems brought on by either of these biologics?

I am trying to wean myself off Clobex, as my neuro and I are concerned about using such a strong steroid. I will let you know how the UV therapy goes. My fingers are crossed.

Whew — that was very therapeutic.  -Andrew S.

*****

Backstory:  About Raptiva “Adverse Effects

Ed’s Response:  Thanks for this update, Andrew; it's good to hear from you again. I was sorry to hear that you also have MS, and that this prohibits your use of the biologics in the anti-TNF family. My mother-in-law (who lives with my wife and me) has MS and also takes Interferon (Rebif). For her it's been a wonder drug. She's in her late seventies, so confronts a full battery of health issues that hopefully aren't yours at this time. From what little I've learned about MS, it appears to have nearly as varied a profile as psoriasis! In other words, no two patients manifest the disease alike or in strict accord with the textbooks.

It seems that steroids in a variety of forms, from pills to IV administration, can clean up lesions in a miraculously short period of time. But, as you've experienced, the benefits are awfully short-lived and the side effects are ominous. 

At some point, if you haven't already, you may want to make a serious assessment of some dietary approaches. I'm not a good advocate for this because I haven't mustered the courage to attempt any of them, but I have written about the true proselytizers — and interviewed a couple of them (John O.A. Pagano and Deirdre Earls). I'm convinced these approaches can work well for some people — perhaps, one day, for me, too.

Best of luck to you.  Looking forward to your next report.  -Ed

This Month's Mail | Archives

www.flakehq.com